Alert archive / Wisconsin / Small Craft Advisories in 2011

Small Craft Advisory 87, NWS Green Bay, WI

December 4, 2011

NWS Green Bay, WI issued this small craft advisory at Dec 4, 2011, 8:10 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 4, 2011, 8:10 AM CST (14:10 UTC)
Expired
Dec 4, 2011, 3:00 PM CST
In force
7 hr
Issued by
NWS Green Bay, WI

The text

As transmitted, in the capitals the NWS used until 2016.

044 
WHUS73 KGRB 041410
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
810 AM CST SUN DEC 4 2011

...GUSTY NORTHWEST WINDS ACROSS NORTHERN DOOR COUNTY...

.A TIGHT PRESSURE GRADIENT ACROSS NORTHERN DOOR COUNTY WILL
GENERATE GUSTY NORTHWEST WINDS AND HIGH WAVES THROUGH THIS
AFTERNOON.

LMZ521-541-042100-
/O.NEW.KGRB.SC.Y.0087.111204T1410Z-111204T2100Z/
THE BAY OF GREEN BAY SOUTH OF LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
810 AM CST SUN DEC 4 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON. 

* WINDS: NORTHWEST WINDS OF 15 TO 25 KTS...WITH GUSTS TO 30 KTS
  ARE EXPECTED...ESPECIALLY ACROSS DEATHS DOOR.

* WAVES: 3 TO 5 FT WILL PREVAIL THROUGH THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
1 follow-up statement
886 
WHUS73 KGRB 041613
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
1013 AM CST SUN DEC 4 2011

...GUSTY NORTHWEST WINDS ACROSS NORTHERN DOOR COUNTY...

.A TIGHT PRESSURE GRADIENT ACROSS NORTHERN DOOR COUNTY WILL
GENERATE GUSTY NORTHWEST WINDS AND HIGH WAVES THROUGH THIS
AFTERNOON.

LMZ521-541-042100-
/O.CON.KGRB.SC.Y.0087.000000T0000Z-111204T2100Z/
THE BAY OF GREEN BAY SOUTH OF LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
1013 AM CST SUN DEC 4 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WINDS: NORTHWEST WINDS OF 15 TO 25 KTS ARE EXPECTED...ESPECIALLY
  ACROSS DEATHS DOOR. WINDS WILL SUBSIDE BY LATE THIS AFTERNOON.

* WAVES: 3 TO 5 FT WILL PREVAIL THROUGH THIS AFTERNOON...THEN EASE
  TO 2 TO 4 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Dec 4, 6:03 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Dec 4, 6:03 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
603 AM CST SUN DEC 4 2011

UPDATED AVIATION PORTION FOR 12Z TAF ISSUANCE

.UPDATED...CONCERNING HEADLINES.
AVAILABLE REPORTS IN THE ADVISORY AREA SO FAR THIS EVENING RANGE
UP TO 2 INCHES. IR LOOP SHOWS BEST ENHANCEMENT HAS QUICKLY SHIFTED
NORTHEASTWARD INTO UPPER MICHIGAN. RADAR AND OBS ACROSS THE REGION
INDICATE THE RAIN SNOW LINE EXTENDS FROM NORTHWEST IOWA TO RST TO
STE TO JUST SOUTH OF IMT. A SURFACE LOW WAS OVER SOUTHERN IOWA
EARLY THIS EVENING AND WILL BE ENTERING SOUTHWEST WISCONSIN LATE
THIS EVENING AND NEARLY TRACKING ALONG THE RAIN SNOW LINE
OVERNIGHT. A LARGE AREA OF RAIN WAS IN THE WARM SECTOR OF THE LOW
OVER IOWA AND SOUTHERN WISCONSIN MOVING TOWARD EASTERN WISCONSIN.
PARTS OF EASTERN WISCONSIN MAY SEE UP TO AN ADDITIONAL INCH OF
RAIN OVERNIGHT.

BUT BACK TO THE ADVISORY...BEST SNOW GROWTH REGION WAS OVER
NORTHWEST WISCONSIN AND MAY INCLUDE WESTERN PORTIONS OF ONEIDA AND
VILAS COUNTIES. THIS SNOW GROWTH REGION IS PROGGED TO SAG INTO
NORTH CENTRAL WISCONSIN OVERNIGHT AS THE H8 LOW AND SURFACE LOW
TRACKS OVER. NOT OUT OF THE QUESTION A WARNING MAY BE NEEDED AS
THESE MORE FAVORABLE DYNAMICS PLAY A ROLE...BUT FOR NOW WILL
CONTINUE THE HIGH END ADVISORY.

TDH
&&

.PREV DISCUSSION...ISSUED AT 505 PM CST SAT DEC 3 2011...

SHORT TERM...TONIGHT AND SUNDAY.

LATEST RUC ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW A DEVELOPING
LOW PRESSURE SYSTEM MOVING NORTHEAST OVER SOUTH-CENTRAL KANSAS JUST
AHEAD OF A SHORTWAVE TROUGH.  ATTACHED TO THE SURFACE LOW TO THE
NORTHEAST RUNS A COLD FRONT OVER CENTRAL IOWA INTO NORTHWEST
WISCONSIN.  FIRST BATCH OF PRECIP IS RIDING ALONG THE 850MB
BAROCLINIC ZONE OVER THE SOUTHEASTERN HALF OF WISCONSIN THOUGH SOME
BREAKS ARE SPREADING OVER EASTERN IOWA AND NORTHERN ILLINOIS...THAT
MAY SPELL A BREAK IN THE PRECIP FOR A BRIEF PERIOD LATE THIS
AFTERNOON OVER E-C WISCONSIN. THE MAIN AXIS OF PRECIP...HOWEVER...
EXISTS JUST TO THE EAST OF THE SURFACE LOW ON THE NOSE OF A 60 KT
LLJ AND UPPER DIVERGENT AREA WITHIN THE COUPLED JET. SOME HIGHER
REFLECTIVITIES ARE ALSO DEVELOPING OVER WESTERN WISCONSIN WITHIN A
STRENGTHENING FGEN ZONE...SO WILL JUST START THE WINTER HEADLINES
WITH THE AFTERNOON PACKAGE. AS THE LOW TRACKS NORTHEAST OVER THE
NEXT 24 HOURS...THE OBVIOUS CONCERNS ARE SNOW AMOUNTS AND
HEADLINES.

TONIGHT...FOLLOWED A SREF/GFS BLEND TONIGHT...WHICH SPLITS THE
DIFFERENCE BETWEEN THE STRONGER NAM AND WEAKER ECMWF WHILE KEEPING
THE CONSENSUS TRACK.  LOW PRESSURE OVER THE CENTRAL PLAINS WILL
RAPIDLY MOVE NE TOWARDS THE MID-MISSISSIPPI VALLEY THIS
EVENING...AND NORTHERN LAKE MICHIGAN BY 12Z SUNDAY.  AHEAD OF THE
LOW...A BEEFY LLJ WILL SHIFT INTO SOUTHERN WISCONSIN THIS
EVENING...THEREBY INCREASING CONVERGENCE ALONG THE STALLED
BAROCLINIC ZONE STRETCHING ACROSS THE STATE...AND 850-700MB FGEN IN
THE PROCESS.  COMBINED WITH STRONG QG FORCING FROM SHORTWAVE ENERGY
AND A WIDE OPEN GULF (PWATS 150-200 PCT OF NORMAL)...THE BEEFY SLUG
OF PRECIP OVER THE PLAINS WILL HAVE NO TROUBLE SPREADING ACROSS THE
STATE THIS EVENING.  PTYPE REMAINS PROBLEMATIC AS THE 12Z MODEL RUNS
HAVE TRENDED SLIGHTLY WARMER WITH THE THERMAL PROFILE AS THE LOW
PUSHES WARMER AIR ALOFT SLIGHTLY FARTHER NORTH THAN PREVIOUS RUNS.
THIS WILL PLACE THE RAIN-SNOW MIX AREA FROM WOOD COUNTY TO NORTHERN
OCONTO AND MARINETTE.  NORTH OF THE RAIN-SNOW LINE SHOULD RESIDE THE
AXIS OF HEAVIEST SNOWFALL...WHICH LINES UP WITH THE EXTRAPOLATED
SOUTHERN EDGE OF THE COMMA HEAD FROM APPROX MERRILL TO CRANDON.
WITH SLIGHTLY COLDER AIR IN PLACE COMPARED TO THE FIRST SNOW STORM IN
NOVEMBER...SNOW RATIOS WILL RUN BETWEEN 10-14:1 OVER THIS AREA
ACCORDING TO THE COBB SNOWFALL ALGORITHM.  WITH QPFS AROUND 0.4 TO
0.5 INCHES...THIS AMOUNTS TO A GOOD 4-6 INCH SWATH OF SNOW TONIGHT
(5 TO 7 INCHES OVERALL)...THOUGH THE BULK OF THE PRECIP WILL LIKELY FALL
THIS EVENING.  THE FOX VALLEY AND LAKESHORE WILL RESIDE WITHIN THE
WARM SECTOR OF THE STORM...WHICH MEANS MOSTLY RAIN TONIGHT...THOUGH
SOME SNOW MAY MIX IN LATE. ENTERTAINED SOME THOUGHTS OF UPGRADING TO
A WARNING GIVEN THE HEAVY SNOW OBS UPSTREAM...BUT GIVEN THE
RELATIVELY LOW IMPACT OF THE SNOW (DURING THE NIGHT ON A
WEEKEND)...WILL STICK WITH ADVISORY HEADLINES.  ALSO THOUGHT ABOUT
TRIMMING THE ADVISORY TO THE NW BY A ROW OF COUNTIES...BUT
COORDINATION WITH SURROUNDING OFFICES YIELDED A RELUCTANCE...DUE TO
THE SLOPPINESS OF THE MIX AND POTENTIAL FOR FREEZING DRIZZLE.  AS A
RESULT...WILL KEEP CURRENT HEADLINES AS THEY CURRENTLY STAND BUT
STRESS THE HEAVY SNOWFALL RATES ARRIVING THIS EVENING.

SUNDAY...THE LOW PRESSURE WILL QUICKLY EXIT TO SOUTHEAST ONTARIO BY
18Z SUNDAY BUT WILL HAVE THE BACK EDGE OF THE COMMA HEAD SHIFTING NE
OVER N-C AND FAR NORTHEAST WISCONSIN.  SOME MID-LEVEL FGEN WILL
LINGER WHICH WILL RESULT IN ANOTHER HALF INCH TO AN INCH OVER N-C
WISCONSIN EARLY IN THE MORNING.  BUT OTHERWISE...SNOW WILL BE
TAPERING DOWN TO JUST FLURRIES IN THE MORNING...WHILE COLDER AIR
FILTERS ACROSS THE REGION.  LOW LEVEL TROUGHINESS AND CYCLONIC FLOW
WILL HANG AROUND FOR MUCH OF THE DAY...SO NOT ANTICIPATING MUCH
CLEARING TOMORROW.  HIGHS MAINLY IN THE LOW TO MIDDLE 30S.

LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...THE MAIN FCST
CONCERNS WILL BE MINOR LAKE EFFECT SNOW POTENTIAL OVER NORTHERN
WI EARLY IN THE PERIOD...THEN THE POTENTIAL FOR SNOW AND MUCH
COLDER TEMPERATURES WITH AN ARCTIC FRONTAL PASSAGE LATE NEXT
WEEK.

A STRONG...HIGH AMPLITUDE RIDGE WILL COVER THE EASTERN PACIFIC...
WESTERN CANADA AND THE WEST COAST OF THE U.S. EARLY IN THE PERIOD...
WITH A POSITIVELY-TILTED UPPER TROF EXTENDING FROM CENTRAL CANADA
INTO THE SOUTHWEST UNITED STATES. THIS UPPER TROF WILL MOVE THROUGH
WISCONSIN ON TUESDAY...WITH LITTLE IMPACT ON OUR WEATHER. SHORT-WAVE
ENERGY WILL TOP THE WESTERN RIDGE EARLY NEXT WEEK...THEN EVENTUALLY
HELP TO CARVE A BROAD TROF OVER THE CENTRAL U.S. BY THU/FRI. A
SURGE OF ARCTIC AIR IS EXPECTED TO ARRIVE IN WI LATE IN THE WEEK...
WITH H8 TEMPS PLUMMETING TO AROUND -20 C. THIS WILL LEAD TO OUR
COLDEST TEMPERATURES SO FAR THIS SEASON.

A LARGE RIDGE OF HIGH PRESSURE WILL BE CENTERED OVER THE NORTHERN
ROCKIES AND NORTHERN PLAINS SUN NGT INTO MON...WITH COLD NORTH
FLOW RESULTING IN SCT LAKE-EFFECT SNOW SHOWERS OVER MAINLY NC WI.
THE SNOW SHOWERS MAY LINGER INTO MONDAY NIGHT...BUT SHOULD COME TO
AN END ON TUESDAY AS THE RIDGE AXIS PUSHES ACROSS WI.

A WEAK COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION ON
WEDNESDAY...WITH A STRONGER ARCTIC FRONT ARRIVING SOMETIME DURING
THE THU/FRI TIME FRAME. DURING THIS PERIOD...LLVL FLOW IS EXPECTED
TO BE TOO WESTERLY FOR LK-EFFECT. THE ECMWF AND A FEW OF THE GFS
ENSEMBLE MEMBERS SUGGEST THAT A SFC WAVE WILL DEVELOP ALONG THE
ARCTIC BOUNDARY LATE IN THE WEEK...AS THE RRQ OF A STRONG UPPER
LEVEL JET PULLS THROUGH THE REGION. IF THIS PLAYS OUT...WE COULD
BRING SEE SEVERAL INCHES OF POWDERY SNOW SOMETIME DURING THE
THURSDAY NIGHT TO SATURDAY PERIOD. FOR NOW...WILL FOLLOW THE
CONCENSUS OF AREA OFFICES...AND JUST MENTION SMALL POPS ACROSS OUR
SOUTHERN AND EASTERN COUNTIES ON THU NGT/FRI. THERE IS A HIGHER
DEGREE OF CONFIDENCE IN A TREND TOWARD MUCH COLDER TEMPERATURES
LATE IN THE WEEK...ALTHOUGH THE NEW ECMWF IS SLOWER WITH THE
TIMING OF THE ARCTIC BOUNDARY. SUBSEQUENT FCSTS SHOULD BE BETTER
ABLE TO PINPOINT THE FRONTAL TIMING AND SNOWFALL POTENTIAL LATE
NEXT WEEK.
&&

.AVIATION...SNOW IS ENDING BUT IFR CIGS WILL LIKELY REMAIN OVER
MOST OF THE REGION THROUGH EARLY AFTERNOON AND THEN MVFR IN MOST
PLACES.

RDM
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 4, 5:52 AM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
552 AM CST SUN DEC 4 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-051200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
552 AM CST SUN DEC 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-051200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
552 AM CST SUN DEC 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

In the hours before

Local storm report, Dec 4, 6:31 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
631 AM CST SUN DEC 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     SNOW             LAKE TOMAHAWK           45.81N 89.59W
12/04/2011  M5.0 INCH        ONEIDA             WI   CO-OP OBSERVER

            24 HOUR TOTAL

&&

RICHM
Local storm report, Dec 4, 6:46 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
646 AM CST SUN DEC 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     SNOW             ARBOR VITAE             45.91N 89.65W
12/04/2011  M4.3 INCH        VILAS              WI   CO-OP OBSERVER

0630 AM     SNOW             MINOCQUA                45.86N 89.69W
12/04/2011  M4.0 INCH        ONEIDA             WI   CO-OP OBSERVER

&&

RICHM
Local storm report, Dec 4, 7:27 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
727 AM CST SUN DEC 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 AM     SNOW             WINCHESTER              46.21N 89.90W
12/04/2011  M7.0 INCH        VILAS              WI   TRAINED SPOTTER

&&

SAC

Nearby

Small Craft Advisories in Wisconsin, 2011Every small craft advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.